Alert archive / Kansas / Flash Flood Warnings in 2004
Flash Flood Warning 28, NWS Hastings, NE
NWS Hastings, NE issued this flash flood warning at Jul 22, 2004, 9:23 PM CDT for Rooks County, Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 22, 2004, 9:23 PM CDT (02:23 UTC)
- Expired
- Jul 23, 2004, 3:15 AM CDT
- In force
- 6 hr
- Issued by
- NWS Hastings, NE
- Area
- Counties, with a storm outline in the text
County Rooks County, KS
The radar
The Grand Island radar (KUEX), 135 km from the middle of the area, began a volume at 02:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.4 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1585 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- -31 m²/s²
- 0-3 km storm-relative helicity
- -105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KGID 230224 FFWGID KSC163-230815- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE HASTINGS NE 923 PM CDT THU JUL 22 2004 THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A * FLASH FLOOD WARNING FOR... ROOKS COUNTY IN NORTH CENTRAL KANSAS * UNTIL 315 AM CDT * AT 922 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM A THUNDERSTORM 5 MILES NORTHWEST OF WEBSTER STATE PARK...OR ABOUT 23 MILES SOUTHWEST OF PHILLIPSBURG. THE STORM PRODUCING FLASH FLOODING WAS NEARLY STATIONARY. * LOCATIONS IMPACTED INCLUDE...DAMAR AND WEBSTER LAKE. RADAR ESTIMATES THAT UP TO 4 INCHES OF RAIN HAS ALREADY FALLEN ALONG AND NORTH OF THE SOUTH FORK OF THE SOLOMON RIVER BETWEEN STOCKTON AND NICODEMUS. THE SOUTH FORK OF THE SOLOMON WILL BE EXTREMELY VULNERABLE TO FLASH FLOODING OVER THE NEXT FEW HOURS AS ADDITIONAL RAINFALL AMOUNTS UP TO 2 TO 3 INCHES WILL BE POSSIBLE. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. LAT...LON 3927 9959 3930 9926 3956 9929 3956 9959 $$ AWJ
2 follow-up statements
000
WGUS73 KGID 230401
FFSGID
KSC163-230815-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1100 PM CDT THU JUL 22 2004
...FLASH FLOOD WARNING CONTINUES UNTIL 315 AM CDT FOR PEOPLE IN THE
FOLLOWING COUNTY...
IN NORTH CENTRAL KANSAS
ROOKS
AT 1058 PM CDT...DOPPLER RADAR INDICATED A BAND OF SHOWERS AND
THUNDERSTORMS OVER ROOKS COUNTY...MAINLY WEST OF HIGHWAY 183 AND
MOVING VERY SLOWLY TO THE SOUTH. ADDITIONAL RAINFALL AMOUNTS UP TO
AN INCH WILL BE POSSIBLE WITH THESE SHOWERS AND THUNDERSTORMS.
RADAR ESTIMATES THAT UP TO 4 INCHES OF RAIN HAS ALREADY FALLEN OVER
WESTERN PORTIONS OF ROOKS COUNTY NORTH OF HIGHWAY 24. THIS WILL
MAKE THE SOUTH FORK OF THE SOLOMON VULNERABLE TO FLASH FLOODING
THROUGH THE NEXT FEW HOURS.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED...
MOVE TO HIGHER GROUND IMMEDIATELY
TO REPORT FLOODING HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR
REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN HASTINGS.
LAT...LON 3953 9925 3956 9958 3919 9959 3917 9919
$$
AWJ000 WGUS73 KGID 230507 FFSGID KSC163-230530- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 1206 AM CDT FRI JUL 23 2004 ...FLASH FLOOD WARNING FOR ROOKS COUNTY IN NORTH CENTRAL KANSAS HAS BEEN CANCELED... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED HEAVY RAINFALL WAS ENDING ACROSS THE WARNED AREA. SOME MINOR FLOODING MAY CONTINUE...HOWEVER THE THREAT OF SERIOUS FLOODING HAS ENDED. LAT...LON 3955 9960 3955 9905 3913 9904 3913 9959 $$ FAY
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 2:20 PM CDT, 7 hours 3 minutes earlier.
Area forecast discussion, Jul 22, 2:20 PM CDT, 7 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 220 PM CDT THU JUL 22 2004 .DISCUSSION...SFC COLD FRONT FROM ERN IA...W THRU CENTRAL NE AND INTO FAR NRN CO...WITH OUTFLOW BOUNDARY FROM S CNTRL IA INTO NERN KS AND WEAK LEE LOW OVR SERN CO AND SWRN KS WITH WARM FRONT/TROF EXTENDING INTO N CNTRL/ERN KS. HEAT LOW SITTING OVR AZ/NM BORDER AREA WITH HI CENTERED ACROSS NERN MT...KEEPING SOME LL MOISTURE FLOW INTO SRN CNTRL ROCKIES AND UPSLOPE ACROSS HI PLAINS AND FRONT RANGE. AT UPR LVLS...RATHER STRONG TROF HOVERING OVR CNTRL CANADA...WITH WEAK SW TROF FROM SRN MN INTO ERN NE AND UPR LVL RIDGE CENTERED NEAR FOUR CORNERS. WARMEST AND WETTEST LL AIR STRETCHES NWD THRU ERN KS...INTO FAR ERN NE...AND EAST ACROSS SRN IA AND NRN MS. SCATTERED AREAS OF CONVECTION HAVE PERSISTED NEAR SFC BOUNDARIES IN BOTH NE AND KS THRU THE AM AND EARLY PM HRS. MUCH OF THE CONVECTION LOOKING VERY TROPICAL AND SLOW MOVING IN NATURE. SHEAR PROFILE NOT THAT GOOD FOR SUSTAINING STRONGER STORMS FOR THE MOMENT...WITH THOSE THAT DO MAKE IT THRU MID LVL INVERSION COLLAPSING ON THEMSELVES SOON AFTER. RIGHT NOW IT APPEARS THAT SCATTERED CHCS FOR TSRA SEEM GOOD ACROSS ENTIRE CWA WITH MORE WIDESPREAD CHCS OCCURRING SOUTH OF THE NE/KS BORDER. BEST OVERALL MOISTURE/HEAT/FOCUSING MECHANISM WILL COME TOGETHER THIS EVENING AND OVERNIGHT ACROSS NRN/CNTRL KS WHERE CAPES WILL RISE TO 2500 TO 4000 IN SOME AREAS...SO GOING WITH HIGHER POPS THERE. SOME SEVERE POTENTIAL...HOWEVER ISOLATED SEVERE AT BEST AND PROBABLY ONLY REAL CHC IN AREAS WITH VERY HIGH CAPE VALUES BRINGING ENOUGH OOMPH TO CONVECTION TO GET HIGH AND COLD ENOUGH TO GET PENNIES...THEN FALL IN ON ITSELF AND PROVIDE A HILLESS WATERFALL THAT WILL DRAG SOME AIR DOWN WITH IT. PULSEY WOULD DESCRIBE THE SITUATION WELL. AGAIN...SLOW MOVEMENT OF ANY OF THESE STORMS WILL ALLOW FOR POSSIBILITY OF LOCALIZED INCH TO TWO INCH RAINS TONIGHT...ESPECIALLY OVR NRN KS. ALTHOUGH FLASH FLOOD GUIDANCE IS REASONABLE HIGH ACROSS MOST OF CWA...WILL HAVE TO WATCH OSBORNE...MITCHELL...AND JEWELL COUNTIES IN NRN KS FOR SOME CHANCE FOR MINOR FLOODING IN THE CASE THAT THIS AREA KEEPS RAIN FOCUSED OVER IT FOR A LONG PERIOD OF TIME. WILL PASS THESE CONCERN ON TO EVE SHIFT. AM NOT ISSUING FFW AT MOMENT AS BOUNDARY(IES) LOOK LIKE THEY MAY SLIP FURTHER SOUTH LATER THIS EVENING AND OVERNIGHT...TAKING BETTER CHANCES FOR HEAVY RAIN WITH THEM. FRI ON...BOUNDARY/FRONT LINGER NEARBY TO SOUTH OF CWA...SMALL CHANCES FOR CONTINUING RAIN DURING MORNING OVR NRN KS...WITH VERY SMALL POTENTIAL FOR SPRINKLES OR A SHOWER ACROSS S CNTRL NE WITH COLD AIR CONTINUING TO POUR IN OVERHEAD AND KEEP ATMOSPHERE MODERATELY UNSTABLE. AT SAME TIME...NONE OF THIS REALLY AMOUNTING TO MUCH. BEYOND THAT...NO SIG CHANGES TO FCST. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && 10
Hazardous weather outlook, Jul 22, 11:30 AM CDT, 9 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 1130 AM CDT THU JUL 22 2004 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-231200- ADAMS-BUFFALO-CLAY-DAWSON-FILLMORE-FRANKLIN-FURNAS-GOSPER-GREELEY- HALL-HAMILTON-HARLAN-HOWARD-JEWELL-KEARNEY-MERRICK-MITCHELL-NANCE- NUCKOLLS-OSBORNE-PHELPS-PHILLIPS-POLK-ROOKS-SHERMAN-SMITH-THAYER- VALLEY-WEBSTER-YORK- 1130 AM CDT THU JUL 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND INTO THE EVENING...MAINLY ALONG AND SOUTH OF INTERSTATE 80 IN SOUTH CENTRAL NEBRASKA...AND ACROSS NORTH CENTRAL KANSAS. THE MAIN SEVERE WEATHER HAZARDS WOULD BE WIND GUSTS UP TO 60 MPH AND HAIL UP TO ONE INCH IN DIAMETER. IN ADDITION...HEAVY RAINFALL IS POSSIBLE...PARTICULARLY THIS EVENING AND OVERNIGHT...AS VERY SLOW MOVING SHOWERS AND THUNDERSTORMS MOVE ACROSS THE REGION. THE AREA MOST LIKELY TO GET THE HEAVIEST RAINS WILL OCCUR MAINLY SOUTH OF HIGHWAY 6 IN NEBRASKA AND OVER ALL OF NORTH CENTRAL KANSAS...WHERE LOCAL RAINFALL TOTALS MAY EXCEED ONE AND A HALF INCHES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SHOWERS AND THUNDERSTORMS MAY LINGER ACROSS PARTS OF THE OUTLOOK AREA FRIDAY MORNING...PRIMARILY OVER PORTIONS OF NORTH CENTRAL KANSAS. LOCALLY HEAVY RAINFALL WOULD CONTINUE TO BE POSSIBLE WITH THIS ACTIVITY. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT. 10/JCB/VII
Nearby
Flash Flood Warnings in Kansas, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.